Kansas, 2008Tornadoes and Hail in Kansas, May 8, 2008
May 8, 2008 · NWS GLD · 18 events in 5 counties and zones
Thunderstorms developed across eastern Colorado and western Kansas early in the afternoon and moved east and southeast. Numerous hail reports were received, some up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Colorado and western Kansas early in the afternoon and moved east and southeast. Numerous hail reports were received, some up to 2 inches in diameter. Several tornadoes occurred in western Kansas, all over open fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 6:30 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, May 8, 6:30 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MDT THU MAY 8 2008
.DISCUSSION...A SHORTWAVE WILL SHIFT EAST OF THE ROCKIES
TODAY/TONIGHT FOLLOWED BY ANOTHER SHORTWAVE ON FRIDAY. A TROUGH WILL
MOVE THROUGH ON SATURDAY/SATURDAY NIGHT. A SURFACE LOW WILL DEVELOP
OVER SOUTHEAST COLORADO TODAY AND THEN MOVE INTO SOUTHWEST OKLAHOMA
TONIGHT WITH HIGH PRESSURE BUILD INTO NORTHWEST KANSAS. ANOTHER AREA
OF LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY EVENING. THIS
LOW PRESSURE WILL MOVE INTO THE PANHANDLE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD INTO NORTHWEST KANSAS SATURDAY EVENING.
THE MAIN ISSUES WILL BE POPS.
SHORTWAVE CURRENTLY MOVING INTO THE ROCKIES PER WATER VAPOR IMAGERY
WILL KEEP PLENTY OF DYNAMICS AVAILABLE FOR THUNDERSTORM ACTIVITY
TODAY/TONIGHT ACROSS THE FORECAST AREA. CURRENT RADAR DETECTING
ACTIVITY JUST TO THE WEST OF OUR WESTERNMOST COUNTIES. CHANCE POPS
SHOULD TAKE CARE OF THIS MORNING WITH HIGH CHANCE AND LIKELY POPS
FOR THIS AFTERNOON AS DYNAMICS COME CLOSER AND INSTABILITY
INCREASES. THE TROUGH AXIS SHIFTS EAST TONIGHT WITH HIGHEST POPS
(LIKELY) IN THE EASTERN PART OF THE FORECAST AREA. STORMS/SHOWERS
MAY LINGER AFTER 06Z FRI IN THE EAST. LACK OF DECENT DYNAMICS WILL
KEEP POPS IN THE SLIGHT CHANCE/CHANCE CATEGORIES. THE MAIN UPPER
TROUGH COMES THROUGH SATURDAY SO WILL GO WITH CHANCE POPS ACROSS
MOST OF THE AREA. A FRONT WILL BRING DOWNSLOPING NORTH WIND TO THE
AREA SATURDAY EVENING SO WILL KEEP POPS NIL. WINDY CONDITIONS
DEVELOP WITH THE FRONT SATURDAY AFTERNOON.
850MB TEMPERATURES WILL BE COOL TODAY...WARM UP FRIDAY...AND THEN
COOL DOWN AGAIN ON SATURDAY. MAX TEMPERATURES WILL STRUGGLE TO REACH
70 TODAY BUT SHOULD GET INTO THE LOWER 70S ON FRIDAY. HIGHS ON
SATURDAY WILL FALL BACK DOWN INTO THE UPPER 50S/LOWER 60S. MIN
TEMPERATURES WILL RANGE FROM 40 TO 45 OR AT NORMAL READINGS BUT COOL
TO THE 30S IN THE WEST SATURDAY NIGHT.
FS
&&
.AVIATION...
620 AM MDT THU MAY 8 2008
FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD
WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT
FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW
LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL
CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS
AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR
05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
WFO GOODLAND
Hazardous weather outlook, May 8, 10:40 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU MAY 8 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO
BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA
THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF
WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY
FROM THE AREA BY 9 PM MDT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.
Event by event
13 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Tornado, Wichita
- When
- May 8, 12:49 PM CST to 12:56 PM CST
- Where
- Wichita County, 6 mi SSE of Selkirk to 6 mi SE of Selkirk
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -101.488
Tornado remained over open fields.
Tornado, Greeley
- When
- May 8, 12:27 PM MST to 12:46 PM MST
- Where
- Greeley County, 7 mi SE of Tribune to 9 mi ESE of Tribune
- Rating
- EF0
- Path length
- 5 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.398, -101.659
Large, dusty tornado was on the ground about 20 minutes, and remained over open fields.
Hail, Logan
- When
- May 8, 2:38 PM CST
- Where
- Logan County, 6 mi W of Russell Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.920, -101.282
Hail, Wallace
- When
- May 8, 1:40 PM MST
- Where
- Wallace County, 10 mi S of Wallace
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.775, -101.580
Hail, Wallace
- When
- May 8, 1:50 PM MST
- Where
- Wallace County, 9 mi NNW of Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -101.794
Spotters reported hail covered the ground.
Hail, Wallace
- When
- May 8, 1:57 PM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -101.750
Hail, Wallace
- When
- May 8, 2:02 PM MST
- Where
- Wallace County, 3.02 mi WNW of Wallace
- Measured
- 1 in hail
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -101.630
Spotter reported hail breaking the windows.
Thunderstorm Wind, Wallace
- When
- May 8, 2:08 PM MST
- Where
- Wallace County, Sharon Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -101.730
Six inch diameter tree branches were broken.
Hail, Wallace
- When
- May 8, 2:08 PM MST
- Where
- Wallace County, Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -101.730
Hail, Logan
- When
- May 8, 3:10 PM CST
- Where
- Logan County, 3 mi N of Winona
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.113, -101.250
Thunderstorm Wind, Wallace
- When
- May 8, 2:11 PM MST
- Where
- Wallace County, 8 mi SSE of Wallace
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.813, -101.523
Thunderstorm Wind, Wallace
- When
- May 8, 2:15 PM MST
- Where
- Wallace County, 8 mi SSE of Sharon Spgs
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.773, -101.673
Hail, Wallace
- When
- May 8, 2:16 PM MST
- Where
- Wallace County, 7 mi S of Wallace
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.819, -101.580
Public reported very strong winds accompanied the hail, but speeds were unknown.
Hail, Wallace
- When
- May 8, 2:25 PM MST
- Where
- Wallace County, Sharon Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -101.730
Hail is reported to be 1 foot deep in the city of Sharon Springs.
Hail, Thomas
- When
- May 8, 3:37 PM CST
- Where
- Thomas County, 17 mi SSW of Levant
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.153, -101.322
Hail, Logan
- When
- May 8, 3:48 PM CST
- Where
- Logan County, 12 mi SW of Russell Spgs
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.797, -101.328
Hail, Logan
- When
- May 8, 3:48 PM CST
- Where
- Logan County, Russell Spgs
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -101.170
Hail, Logan
- When
- May 8, 4:40 PM CST
- Where
- Logan County, 26 mi S of Oakley
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 38.754, -100.850
Storm was accompanied by heavy rainfall and hail broke windows.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88633, 88631, 87597, 87598, 87599, 87600, 87601, 87610, 87613, 87603, 87611, 87612, 87604, 88423, 87605, 87606, 87608, 87609.